Alert archive / Kansas / Wind Advisories in 2006
Wind Advisory 14, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Jun 20, 2006, 4:17 AM CDT for 7 counties in Kansas. It took effect at Jun 20, 2006, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2006, 4:17 AM CDT (09:17 UTC)
- In effect from
- Jun 20, 2006, 12:00 PM CDT
- Expired
- Jun 20, 2006, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 200917 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 417 AM CDT TUE JUN 20 2006 .A SURFACE TROUGH OVER WESTERN KANSAS WILL DEEPEN THIS AFTERNOON. THIS WILL CREATE A TIGHT PRESSURE GRADIENT THIS AFTERNOON ACROSS CENTRAL KANSAS AND CAUSE STRONG SOUTHERLY WINDS TO DEVELOP BY AFTERNOON. KSZ020>022-034>037-201730- /O.NEW.KTOP.WI.Y.0014.060620T1700Z-060621T0000Z/ CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 417 AM CDT TUE JUN 20 2006 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. SUSTAINED SOUTH WINDS OF 30 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING. THE WIND SPEEDS WILL DIMINISH AFTER 700 PM. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. $$
2 follow-up statements
000 WWUS73 KTOP 201737 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1237 PM CDT TUE JUN 20 2006 .A SURFACE TROUGH OVER WESTERN KANSAS WILL CONTINUE TO DEEPEN THIS AFTERNOON. THIS WILL CREATE A TIGHT PRESSURE GRADIENT ACROSS CENTRAL KANSAS AND PRODUCE STRONG SOUTHERLY WINDS INTO THE EARLY EVENING HOURS. KSZ020>022-034>037-210000- /O.CON.KTOP.WI.Y.0014.000000T0000Z-060621T0000Z/ CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 1237 PM CDT TUE JUN 20 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SUSTAINED SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING. THE WIND SPEEDS WILL DIMINISH AFTER 700 PM. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. $$
000 WWUS73 KTOP 202353 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 653 PM CDT TUE JUN 20 2006 KSZ020>022-034>037-210100- /O.EXP.KTOP.WI.Y.0014.000000T0000Z-060621T0000Z/ CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 653 PM CDT TUE JUN 20 2006 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. WINDS HAVE REMAINED BELOW ADVISORY CRITERIA FOR THE LAST COUPLE OF HOURS...AND ARE EXPECTED TO DIMINISH FURTHER THIS EVENING AND OVERNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jun 20, 3:45 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 20, 3:45 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 AM CDT TUE JUN 20 2006 .DISCUSSION... THIS MORNING WATER VAPOR SATELLITE IMAGERY LOOP SHOWED A BROAD UPPER RIDGE OVER THE CENTRAL CONUS WITH AN UPSTREAM TROUGH MOVING EAST ACROSS THE UPPER GREAT BASIN. AHEAD OF THE GREAT BASIN 5H TROUGH A LARGE COMPLEX OF THUNDERSTORMS WERE LOCATED OVER SD. A MINOR 5H TROUGH WAS MOVING AROUND THE BROAD UPPER RIDGE ACROSS NORTH CENTRAL KS. WEAK SYNOPTIC SCALE LIFT AHEAD OF THE WEAK 5H TROUGH COMBINED WITH WAA PROBABLY HAS LEAD TO THE CONTINUATION OF A SMALL THUNDERSTORM COMPLEX ACROSS THE NORTHWEST AND WESTERN COUNTIES OF THE CWA THIS MORNING. THE SCATTERED THUNDERSTORMS WILL MOVE EAST INTO A DRIER 850-700MB AIRMASS AND SHOULD DISSIPATE BEFORE 10AM. I PLACED CHANCE POPS FOR THIS MORNING ACROSS THE CENTRAL COUNTIES WITH SLIGHT CHANCE POPS EAST ACROSS NORTHEAST KS AND PORTIONS OF EAST CENTRAL KS...JUST IN CASE ANY LEFT OVER SHOWERS DO MAKE IT INTO THE EASTERN COUNTIES OF THE CWA. THE GREAT BASIN 5H TROUGH WILL MOVE EAST TODAY AND FLATTEN THE BROAD 5H RIDGE ACROSS THE PLAINS. THE UPPER FLOW OVER THE CENTRAL AND NORTHERN HIGH PLAINS WILL VEER AND INCREASE. THE WESTERLY FLOW OVER THE ROCKY MOUNTAINS WILL LEAD TO DEEPENING SFC/850MB TROUGH OVER WESTERN KS. THE NAM SHOWS 850MB WINDS INCREASING TO 50KTS ACROSS THE SOUTHWEST AND WEST-CENTRAL COUNTIES OF THE CWA TODAY. AFTER 10AM THE BOUNDARY LAYER SHOULD MIX TO THE 850MB LEVEL AND TRANSPORT THESE HIGHER 850MB WINDS TO THE SURFACE DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. THEREFORE I PLACED A WIND ADVISORY IN EFFECT FROM NOON THROUGH 700 PM SOUTH AND WEST OF A CONCORDIA...TO MANHATTAN...TO COUNCIL GROVE LINE. HIGH TEMPERATURES WILL BE VERY WARM TODAY WITH HIGHS IN THE MID TO UPPER 90S ACROSS MUCH OF THE CWA. A STRONG CAP SHOULD PREVENT THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON. BOTH THE NAM AND GFS SHOW UPSLOPE STORMS DEVELOPING THIS AFTERNOON OVER EXTREME NORTHEAST CO AND WESTERN NE. THESE STORMS MAY CONGEAL INTO A COMPLEX OF STORMS/MCS AND MOVE EAST ACROSS NORTHERN KS AND MUCH OF NE THROUGH THE NIGHT. I PLACED CHANCE POPS ACROSS THE NORTHERN COUNTIES WITH A SLIGHT CHANCE ACROSS THE CENTRAL COUNTIES FOR LATE TONIGHT. THE UPPER FLOW WILL BE 30 TO 40 KTS FROM THE WEST...THUS I DONT THINK THERE WILL BE MUCH SOUTHWARD PROPAGATION OF TONIGHT THUNDERSTORM COMPLEX. THERE IS A CHANCE THE THUNDERSTORM COMPLEX TONIGHT MAY STAY NORTH OF THE KS BORDER. AS THE GREAT BASIN 5H TROUGH MOVES ACROSS THE NORTHERN PLAINS LATE THIS AFTERNOON AND TONIGHT...LOW-LEVEL CAA WILL CAUSE A COLD FRONT TO PUSH SOUTHWARD INTO THE NORTHERN CWA ON WEDNESDAY. SURFACE CONVERGENCE AHEAD OF THE FRONT WILL PROVIDE A LIFTING MECHANISM FOR THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT ACROSS THE NORTHERN CWA WEDNESDAY AFTERNOON. THESE STORMS WILL SLOWLY BUILD SOUTHEAST ACROSS THE CWA AS OUTFLOW FROM THE THUNDERSTORMS PUSH THE FRONT FARTHER SOUTH ACROSS THE CWA. BOTH THE GFS AND NAM SHOW A COMPACT 5H TROUGH EMBEDDED IN THE ZONAL FLOW MOVING EAST ACROSS KS LATE WED NIGHT INTO THURSDAY. THE 5H TROUGH WILL PROVIDE SYNOPTIC SCALE LIFT COMBINED WITH THE WAA/ISENTROPIC LIFT TO GIVE MOST OF THE CWA A GOOD CHANCE FOR RAIN AND THUNDERSTORMS EARLY THURSDAY MORNING INTO THURSDAY NIGHT. HOWEVER IF THE FRONT MOVES BACK NORTH AS THE WARM FRONT ON THURSDAY THE BEST CHANCES OF RAIN MAY SHIFT NORTH OF THE CWA. CLOUD COVER AND SCATTERED THUNDERSTORMS WILL KEEP TEMPERATURES COOLER ON THURSDAY WITH HIGHS ONLY REACHING INTO THE 80S. MOST OF THE SHOWERS AND THUNDERSTORMS MAY PUSH SOUTH OF THE CWA ON FRIDAY AS THE SFC FRONT MOVES SOUTH INTO NORTHERN OK. HIGH TEMPERATURES WILL CONTINUE TO BE A BIT COOLER NORTH OF THE FRONT. EXPECT HIGH TEMPERATURES IN THE 80S. THE EXTENDED FORECAST GRIDS...DAYS 5 THROUGH 7...LOOKED GOOD AND I DID NOT MAKE ANY CHANGES. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 12 NOON THROUGH 7PM FOR KSZ 020>022-034>036-037. &&
Hazardous weather outlook, Jun 19, 3:50 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT MON JUN 19 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-202100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 350 PM CDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT...MAINLY AFTER MIDNIGHT AND ALONG AND NORTH OF INTERSTATE 70. THE MAIN THREAT FROM ANY STORMS WHICH CAN DEVELOP WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HAIL LESS THAN AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM THURSDAY EVENING THROUGH SATURDAY...AS A FRONTAL BOUNDARY LIES ACROSS THE AREA AND SERVES AS A FOCUS FOR STORM DEVELOPMENT THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jun 20, 2:00 AM CDT, 2 hours 17 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 200 AM CDT TUE JUN 20 2006 KSZ008-020-034-200730- CLOUD-OTTAWA-REPUBLIC- 200 AM CDT TUE JUN 20 2006 THROUGH 230 AM CDT...THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF REPUBLIC...CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NORWAY...CONCORDIA...AURORA...MILTONVALE...AGENDA AND CLYDE. PF
Special weather statement, Jun 20, 2:28 AM CDT, 1 hour 49 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 228 AM CDT TUE JUN 20 2006 KSZ020-021-034-200830- CLAY-CLOUD-OTTAWA- 228 AM CDT TUE JUN 20 2006 THROUGH 330 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF CLOUD...CLAY AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS WERE CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND WINDS UP TO 40 MPH. BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE CONCORDIA...TESCOTT...MINNEAPOLIS...MILTONVALE...MORGANVILLE ...BENNINGTON...OAK HILL...LONGFORD AND CLAY CENTER. PF
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.